In this paper, we hypothesized that long term use of proton pump inhibitors contributes to an increase in symptoms of cachexia and sarcopenic obesity in patients with chronic illness. This effect might be mediated by negatively influencing the status of magnesium and by alterations in the gut microbiota. Magnesium deficiency in turn, might negatively impact the level of active vitamin D. A low magnesium status, lower levels of active vitamin D, and a less healthy gut microbiota might all contribute to the state of chronic low-grade inflammation in chronic illness that is a key symptom in the development of muscle wasting in the presence or absence of obesity. Next to that, a less healthy microbiota might also directly contribute to the metabolic deregulation in cachexia and sarcopenic obesity.
summarizes the hypothesized pathway from PPI-induced changes in magnesium and the microbiota to loss of muscle function in chronic illness-induced (pre-)cachexia. Concerning the PPI-induced changes, the change in pH induces changes in gut microbiota and receptor-mediated uptake of magnesium. Low magnesium levels lead to decreased muscle function. A reduced level of magnesium also reduces the activation of vitamin D, and alters the gut microbiota as well. Both an altered microbiota and reduced levels of magnesium and active vitamin D can contribute to the inflammation that is already present due to the chronic illness and the presence of (pre-)cachexia. In this way the inflammatory status worsens and may lead to increased muscle breakdown. NSAIDs are often prescribed in chronic illnesses and often combined with the use of PPIs to reduce side-effects. When PPIs are given together with NSAIDs, the (increase in) inflammation is likely to be reduced, leading to less muscle breakdown. The impact of PPI use on muscle function loss might, however, not be corrected by NSAIDs. Moreover, the effect on microbiota might remain after termination of the combined NSAID and PPI treatment. Whether PPI use has a negative effect on muscle function and muscle breakdown in the context of NSAID use, therefore, needs further investigation.
summarizes the hypothesized pathway from PPIs-induced changes in the presence of obesity that may lead to the development of sarcopenic obesity. Next to the pathways discussed in Figure 1
, in this case the obese state influences magnesium levels itself via an increase in free fatty acids, contributes to the development of insulin resistance via a decrease in vitamin D and adiponectin, and leads to the development of muscle wasting or sarcopenic obesity. It is likely that in the presence of visceral adipose tissue-induced inflammation, as is present in sarcopenic obesity, the inflammatory status can be further affected by use of PPIs, leading to accelerated muscle breakdown. This, however, needs further investigation. In view of these findings, possible side effects of PPIs in patients with chronic illnesses susceptible to the development of cachexia, including sarcopenic obesity, merit further study.
The question that remains is whether the benefits of PPI use outweigh the risks in chronically ill patients with risk of muscle mass and function loss. If properly prescribed [37
], it is likely that they do. PPIs contribute extensively to reductions in all kinds of upper gastro-intestinal complications and their prevention if NSAIDs are taken [37
]. Proton pump inhibitor use has also been reported to be associated with a lower risk of acute exacerbation and mortality in COPD patients with gastroesophageal reflux disease [115
]. Moreover, the level of evidence of the risks of PPIs is still low. One should also take into account that the possibility of a relation of PPI with sarcopenia was based on a study with a limited number of subjects (n
= 200). The paper, however, does not indicate if corrections for confounding factors were made. This sarcopenic population is older, has a higher prevalence of co-morbidities, and has poly-drug use, which might all contribute to confounding factors. On the other hand, are the data obtained with a data-driven machine-learning model to characterise factors involved, which are to a certain extend unbiased. Still, causal relationships need to be further investigated.
The mechanistic aspects described in this paper are in part based on animal research. In humans, the relationships between PPI use and magnesium levels or between magnesium and inflammation were investigated only in epidemiological studies or described in case reports [52
]. For our hypothesis of PPI use leading to muscle function loss, most support from literature is available. For the effect of PPI on magnesium levels, a recent meta-analysis indicated a 1.4-fold increase on the risk of developing hypomagnesia in PPI-users [117
]. However, authors indicate that heterogeneity in de data reduced the level of evidence, and therefore, more studies are needed to come to a high level conclusive answer. The in Figure 1
and Figure 2
, predicted side effects of PPI use, however, might add to existing muscle function loss and might be prevented by nutritional interventions, which warrants further investigation.
The relationship between PPI use and muscle protein breakdown has not been described in the literature. In practice, PPIs are (most of the time) provided together with NSAIDs, which means that the possible inflammatory effect of PPIs might be superseded by the anti-inflammatory effect of the NSAIDs. There is, however, some data supporting a PPI-induced change in microflora. This indicates that after termination of the combined PPI and NSAID treatment, inflammation might be induced by the still-altered gut microbiota. It is, however, purely hypothetical because it is not possible to establish a direct cause and effect relationship based on the data available.
Magnesium and vitamin D deficiencies and alterations in the gut microbiota have been reported in chronic diseases such as cancer, heart failure, and COPD. In cancer, multiple pathological changes contribute to an altered energy metabolism and anorexia, which both contribute to nutrient deficiencies [12
]. Gut barrier dysfunction and bacterial translocations are associated with cancer, also in the absence of chemotherapy [20
]. Patients with heart failure have a low intake of several micronutrients, such as magnesium, vitamin D, and iron. These micronutrients are important cofactors for normal cardiac metabolism and deficiencies are often seen during progression of the disease [119
]. The development of anorexia and malnutrition further contributes to the development of micronutrient deficiencies in patients with advanced heart failure [14
]. Moreover, alterations in the gut were reported in those patients: ischemia of the intestinal mucosa may lead to an increased gut permeability and bacterial translocation [121
]. In COPD patients, micronutrient deficiencies are also common; in particular, for vitamin D, vitamin B12, and iron [122
Another point to consider is that interpretation of the relationship between magnesium levels and health is difficult for two main reasons. First, discussions are ongoing on the current serum magnesium reference interval of 0.70–0.95 mmol/L [125
]. Second, only 0.8% of the total magnesium in the body is available in serum [48
], making it questionable whether serum magnesium is a sensitive and specific biomarker of magnesium status [126
]. Serum magnesium levels can still be in the normal range, even when body stores of magnesium are depleted. In addition, the exact mechanisms by which PPI induce magnesium deficiency are still being investigated. It is, however, reported frequently that long term PPI use can decrease magnesium levels [35
] and that low magnesium levels are associated with increased risk of chronic illness [47
]. More insight into the impact of PPI use on magnesium status and a more reliable biomarker of magnesium status is necessary.
To summarize, patients with chronic illness have been described to be susceptible to develop micronutrient deficiencies and an altered gut microbiota. PPI use has been linked to both phenomena, but causal relationships need further investigations [37
]. Therefore, we suggest monitoring the micronutrient status in patients on long term use of proton pump inhibitors. In case of a vitamin D deficiency, supplementation of vitamin D together with magnesium might be considered if magnesium intake or blood levels are low.